Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 88, NWS Cheyenne, WY

September 7, 2004Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 7, 2004, 4:40 PM MDT for Scotts Bluff County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2004, 4:40 PM MDT (22:40 UTC)
Expired
Sep 7, 2004, 5:30 PM MDT
In force
50 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 102 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 072241
SVRCYS
NEC157-072330-
/X.NEW.KCYS.SV.W.0002.040907T2240Z-040907T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT TUE SEP 7 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 530 PM MDT

* AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MURRAY LAKE...OR ABOUT 18 MILES SOUTHWEST OF
  SCOTTSBLUFF...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN SCOTTS BLUFF COUNTY AT 450 PM MDT

LAT...LON 4181 10404 4185 10400 4185 10399 4183 10395
      4174 10371 4172 10373 4170 10374 4170 10404

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:05 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 7, 3:05 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT TUE SEP 7 2004

.SHORT TERM...FEW WEAK SHOWERS TRYING TO DVLP OVER PLATTE COUNTY
THIS AFTN BUT DRY AIRMASS HINDERING QUITE A BIT.  WILL KEEP MENTION
OF ISOLD ACTIVITY MAINLY ALONG A LINE FROM N OF CYS TO BFF THIS
EVENING AS ACTIVITY IS HELPED ALONG A BIT BY VORT LOBE MOVG EAST
INTO NEB THIS EVENING.  OTHERWISE QUIET WX TONIGHT AND WEDS AS LOBE
PASSES EAST LEAVING DRY AIRMASS AND MOCLEAR SKIES WITH WEAK NVA
ACROSS CWA IN WRLY FLOW ALOFT.

.LONG TERM...ZONAL FLOW ALOFT WILL DOMINATE THROUGH FRI PRODUCING
A DRY AND WARM PATTERN.  12Z ETA RUN SHOWED A STRONGER UPPER TROUGH
MOVING INTO SWRN CANADA AND NORTHERN ROCKIES ON FRI THAN GFS...QUICK
GLANCE AT 18Z ETA RUN SHOWS IT IS NOW MORE LIKE WEAKER/FASTER GFS.
IN ANY EVENT...AN UPPER RIDGE BUILDS OVER FORECAST SAT AND BEGINS TO
FLATTEN ON SUNDAY.  HAVE KEPT CHANCE OF SHOWERS AT HIGHER ELEVATIONS
SATURDAY AS WEAK SHORTWAVE ENERGY MOVES THROUGH RIDGE AND SOME MID
LEVEL MOISTURE ROTATES AROUND UPPER HIGH OVER SWRN U.S.  THE CHANCE
OF SHOWERS WILL SPREAD TO LOWER ELEVATIONS ON SUNDAY.  COLD FRONT
MOVES THROUGH MON MORNING USHERING IN BREEZY AREAS AND COOLER TEMPS
ALONG WITH A FEW MOUNTAIN SHOWERS.  INCREASING SWLY FLOW ALOFT FOR
TUESDAY AHEAD OF STRONG UPPER TROUGH OVER WESTERN U.S.  SHOULD BE
A BREEZY DAY WITH CHANCE OF TSTMS OVER WRN/NRN AREAS TUE AFTERNOON

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

RE/DEMKO/JLH
Hazardous weather outlook, Sep 7, 10:15 AM MDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1015 AM MDT TUE SEP 7 2004

NEZ001>003-019>021-054-055-WYZ059>070-081112-
BANNER NE-BOX BUTTE NE-CHEYENNE NE-CHEYENNE FOOTHILLS WY-CONVERSE WY-
DAWES NE-GOSHEN WY-KIMBALL NE-LARAMIE RANGE WY-LARAMIE VALLEY WY-
MORRILL NE-NIOBRARA WY-NORTH CARBON WY-NORTH LARAMIE RANGE WY-
PINE BLUFFS WY-PLATTE WY-SCOTTS BLUFF NE-SIOUX NE-SNOWY RANGE WY-
SOUTHWEST CARBON WY-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1015 AM MDT TUE SEP 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR A FEW WEAK THUNDERSTORMS TO DEVELOP
OVER THE FAR EASTERN PLAINS OF WYOMING AND THE WESTERN NEBRASKA
PANHANDLE LATER THIS AFTERNOON INTO THIS EVENING. ANY STORMS THAT
DEVELOP WILL PRODUCE GUSTY WINDS AND LIGHTNING...BUT SEVERE WEATHER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND
EVENING OVER SOUTH CENTRAL THROUGH EAST CENTRAL WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.